Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 20, NWS Midland/Odessa, TX

March 18, 20146 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 18, 2014, 4:17 AM CDT for 6 counties in Texas. It took effect at Mar 18, 2014, 11:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2014, 4:17 AM CDT (09:17 UTC)
In effect from
Mar 18, 2014, 11:00 AM CDT
Expired
Mar 18, 2014, 9:00 PM CDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4173 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WWUS84 KMAF 180917
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 AM CDT TUE MAR 18 2014

...RED FLAG WARNING IN EFFECT TODAY UNTIL EARLY EVENING FOR 20FT
WINDS OF 20 MPH OR GREATER... MINIMUM RELATIVE HUMIDITY OF 15
PERCENT OR LESS... AND HIGH FIRE DANGER FOR THE GUADALUPE...
DAVIS... AND DELAWARE MOUNTAINS... MARFA PLATEAU... AND MUCH OF
THE NORTHERN PERMIAN BASIN...

.A PACIFIC FRONT WILL MOVE THROUGH THE AREA TODAY.  AS IT DOES THE
WIND WILL VEER AROUND TO THE WEST/NORTHWEST.  THIS WILL PULL VERY
DRY AIR INTO THE REGION.  EVEN WITH SOME COOLING LOOK FOR MINIMUM
RH VALUES TO FALL INTO THE SINGLE DIGITS AREAWIDE.  20FT WIND 
SPEEDS ARE EXPECTED TO REACH 20 MPH ACROSS THE MOUNTAINS... 
SOUTHEAST NEW MEXICO PLAINS... AND MUCH OF THE THE NORTHERN PERMIAN 
BASIN.  THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR TODAY. 


THEREFORE A RED
FLAG WARNING HAS BEEN ISSUED.

NMZ114-TXZ258-182200-
/O.UPG.KMAF.FW.A.0015.140318T1600Z-140319T0200Z/
/O.NEW.KMAF.FW.W.0020.140318T1600Z-140319T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
317 AM MDT TUE MAR 18 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR GUADALUPE MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* WINDS...NORTHWEST 20 TO 30 MPH WITH HIGHER GUSTS.  

* HUMIDITY...5 TO 10 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RED FLAG WARNING -- NO FIRE... AVOID THE USE OF OPEN FLAMES OR
ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS
WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-
DRIVEN WILDFIRES.

&&

$$

NMZ115-TXZ045>048-050-051-057-074-080-182200-
/O.NEW.KMAF.FW.W.0020.140318T1600Z-140319T0200Z/
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
417 AM CDT TUE MAR 18 2014 /317 AM MDT TUE MAR 18 2014/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND
LOW HUMIDITY FOR THE SOUTHEAST NEW MEXICO PLAINS... DELAWARE AND 
DAVIS MOUNTAINS... MARFA PLAEAU... AND MUCH OF THE NORTHERN PERMIAN
BASIN...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING. 

* WIND...NORTHWEST 15 TO 25 MPH.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RED FLAG WARNING -- NO FIRE... AVOID THE USE OF OPEN FLAMES OR
ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS
WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-
DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
2 follow-up statements
544 
WWUS84 KMAF 181149
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 AM CDT TUE MAR 18 2014

...RED FLAG WARNING IN EFFECT TODAY UNTIL EARLY EVENING FOR 20FT
WINDS OF 20 MPH OR GREATER... MINIMUM RELATIVE HUMIDITY OF
15 PERCENT OR LESS... AND HIGH FIRE DANGER FOR THE GUADALUPE...
DAVIS... AND DELAWARE MOUNTAINS... MARFA PLATEAU... AND MUCH OF
THE NORTHERN PERMIAN BASIN...

.A PACIFIC FRONT WILL MOVE THROUGH THE AREA TODAY.  AS IT DOES
THE WIND WILL VEER AROUND TO THE WEST/NORTHWEST.  THIS WILL PULL
VERY DRY AIR INTO THE REGION.  EVEN WITH SOME COOLING LOOK FOR
MINIMUM RH VALUES TO FALL INTO THE SINGLE DIGITS AREAWIDE.  20FT
WIND SPEEDS ARE EXPECTED TO REACH 20 MPH ACROSS THE MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS... AND MUCH OF THE THE NORTHERN
PERMIAN BASIN.  THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR
TODAY.

NMZ114-115-TXZ045>048-050-051-057-074-080-258-190000-
/O.CON.KMAF.FW.W.0020.140318T1600Z-140319T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-GUADALUPE MOUNTAINS-
649 AM CDT TUE MAR 18 2014 /549 AM MDT TUE MAR 18 2014/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM CDT /10 AM MDT/
THIS MORNING TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS
AND LOW HUMIDITY FOR THE GUADALUPE... DELAWARE AND DAVIS
MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS... MARFA PLATEAU... AND
NORTHERN PERMIAN BASIN...

* WIND...NORTHWEST 20 TO 30 MPH MOUNTAINS...15 TO 25 MPH PLAINS.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RED FLAG WARNING -- NO FIRE... AVOID THE USE OF OPEN FLAMES OR
ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS
WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-
DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
193 
WWUS84 KMAF 181902
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT TUE MAR 18 2014

...RED FLAG WARNING IN EFFECT TODAY UNTIL EARLY EVENING FOR 20FT
WINDS OF 20 MPH OR GREATER... MINIMUM RELATIVE HUMIDITY OF
15 PERCENT OR LESS... AND HIGH FIRE DANGER FOR THE GUADALUPE...
DAVIS... AND DELAWARE MOUNTAINS... MARFA PLATEAU... AND MUCH OF
THE NORTHERN PERMIAN BASIN...

.STRONG WESTERLY WINDS HAVE ADVECTED VERY DRY AIR INTO THE REGION
THIS AFTERNOON. MINIMUM RELATIVE HUMIDITIES HAVE DROPPED TO THE
SINGLE DIGITS ACROSS MOST LOCATIONS. 20FT WIND SPEEDS OF 20 MPH OR
GREATER WERE NOTED ACROSS THE MOUNTAINS... SOUTHEAST NEW MEXICO
PLAINS... AND MUCH OF THE PERMIAN BASIN. THEREFORE A RED FLAG
WARNING REMAINS IN EFFECT FOR THE ABOVE MENTIONED AREAS THROUGH
THIS EVENING.

NMZ114-115-TXZ045>048-050-051-057-074-080-258-190200-
/O.CON.KMAF.FW.W.0020.000000T0000Z-140319T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY-
ANDREWS-MARTIN-VAN HORN AND HIGHWAY 54 CORRIDOR-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-GUADALUPE MOUNTAINS-
202 PM CDT TUE MAR 18 2014 /102 PM MDT TUE MAR 18 2014/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE...
 DELAWARE AND DAVIS MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS...
MARFA PLATEAU... AND NORTHERN PERMIAN BASIN...

* WIND...NORTHWEST 20 TO 30 MPH MOUNTAINS...15 TO 25 MPH PLAINS.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RED FLAG WARNING -- NO FIRE... AVOID THE USE OF OPEN FLAMES OR
ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS
WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-
DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 18, 4:02 AM CDT, 15 minutes earlier.

Area forecast discussion, Mar 18, 4:02 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CDT Tue Mar 18 2014

.DISCUSSION...
An upper level storm system currently across the central Rockies
will move onto the plains today. Associated surface low will
push across Kansas today resulting in breezy, dry westerly downslope
flow. Much above normal temperatures are expected today with a
decent amount of sunshine expected. As the upper system continues
to translate into the Mississippi valley tonight it will drag
a cold front through the region and temperatures will cool to
below normal values tonight and Wednesday behind this system.

More westerly flow aloft will induce another surface lee trough/low
Thursday and Friday. Low level thermal ridging will expand eastward
from the west Texas/eastern New Mexico border Thursday to the entire
forecast area Friday. This will result in a return of much above
normal temperatures both days with dry conditions continuing.

A weaker upper level trough translating across the northern states is
forecast to drop another cold front south into the forecast area
next weekend and early next week. It appears at this time that the
front will have difficulty clearing the forecast area so the
temperature forecast will be tricky with the potential for a large
temperature gradient. To compound matters, a southern stream upper
level system is forecast to approach this front early next week
and could generate the potential for precipitation. Will leave dry
for now this far out but continue to monitor.

&&

.FIRE WEATHER...
Pacific front will move through the area today with the wind
veering around to the west/northwest. This will pull very dry air
into the region. Even with slightly cooler temperatures behind the
front will end up with minimum RH in the single digits areawide.
Highest 20ft winds will be across Guadalupe... Davis...and
Delaware Mountains where stronger winds aloft mix down... and
across SE NM plains and Northern Permian Basin where pressure
gradient is tighter. Will upgrade Fire Weather Watch for the
Guadalupe Mountains today to a Red Flag Warning and expand it
eastward to Snyder and southward to Marfa. Depending how much wind
mixes down to the surface could see parts of the Trans Pecos being
added to the warning later today. Cooler temperatures and higher
RH behind the front Wednesday will give a short break to fire wx
concerns but they will return later in the week as the wx warms.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 79  35  63  38  /   0   0   0   0
BIG SPRING TX              82  37  65  40  /   0   0   0   0
CARLSBAD NM                79  32  63  37  /   0   0   0   0
DRYDEN TX                  87  41  74  48  /   0   0   0   0
FORT STOCKTON TX           84  40  67  45  /   0   0   0   0
GUADALUPE PASS TX          72  35  56  42  /   0   0   0   0
HOBBS NM                   75  31  62  36  /   0   0   0   0
MARFA TX                   75  27  64  32  /   0   0   0   0
MIDLAND INTL AIRPORT TX    83  35  65  40  /   0   0   0   0
ODESSA TX                  83  37  66  42  /   0   0   0   0
WINK TX                    85  35  69  39  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING from 10 AM this morning to 8 PM MDT this
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

TX...RED FLAG WARNING from 11 AM CDT /10 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening FOR THE FOLLOWING ZONES...
     Andrews...Borden...Davis/Apache Mountains Area...Dawson...
     Gaines...Guadalupe Mountains...Marfa Plateau...Martin...
     Scurry...Van Horn and Highway 54 Corridor.

&&

72/12
Hazardous weather outlook, Mar 17, 10:23 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1023 PM CDT MON MAR 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190330-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1023 PM CDT MON MAR 17 2014 /923 PM MDT MON MAR 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

HAZARD WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS AGAIN TUESDAY. A FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:16 PM CDTRed Flag WarningMAF3 hr
Mar 17, 7:34 PM CDTHigh Wind WarningMAF2 hr

Nearby

Red Flag Warnings in Texas, 2014Red Flag Warnings in New Mexico, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.